Jump to content
CrazyBoards.org

Is gynecomastia(man boobs) reversible once u stop taking the drug ?


Recommended Posts

So my question is does the gynecomastia(man boobs) which develop in some patients who r on antipsychotics such as paliperidone/risperidone reverse once you stop taking the drug ? I know its caused by prolactin.

So will the enlarged man breasts disappear and come to normal size if you stop taking the drug or switch to some other antipsychotic which is less likely to increase prolactin? Are those man breasts permanent ?

Edited by clinic
Link to comment
Share on other sites

I'm almost certain it does, it will just take a bit of time for your body to adjust to the lowered prolactin levels again. Similar to your fat levels. Increase prolactin levels should only have permanent effects on your bones if they've kept high for years of being on the drug but man boobs will decrease, I do believe.

Link to comment
Share on other sites

This is from a site about lawsuits. Just the first that came up. I am sure there are better sources. Most of the info was aimed at boys.

http://www.drugwatch.com/risperdal/gynecomastia/

Treating Gynecomastia

Mild to moderate cases of gynecomastia may resolve themselves with discontinuing the use of Risperdal or Invega. Switching to a safer, prolactin-sparing antipsychotic medication becomes an option at that point. Unfortunately, drug-induced breast enlargement can become a persistent condition, especially in cases of severe breast enlargement.

If gynecomastia is persistent – meaning that enlarged breasts remain for a year or more – doctors can suggest surgery to normalize breast size. Many men and boys have had to undergo standard or laser-assisted liposuction, male breast reduction surgery or mastectomy to resolve male breast enlargement.

Link to comment
Share on other sites

  • 2 weeks later...

I apologize if I was too harsh before in my response.  But I have gynecomastia caused by Risperdal and it did not go away just because I quit the Risperdal with permission from psychiatrist.  It persisted and gets slightly worse every time I'm on antipsychotics.  I'm an adult male.  It's very embarrassing and i think the doctors don't take it seriously enough as a bad side effect. 

I am very skeptical about it going away with males.  Once you get extra flesh there it's just not magically going away. 

 

The prolactinemia (the hormone condition) might go away, but the breasts are the damage that is there to stay until surgically removed. 

Edited by Nystagmus
Link to comment
Share on other sites

I apologize if I was too harsh before in my response.  But I have gynecomastia caused by Risperdal and it did not go away just because I quit the Risperdal with permission from psychiatrist.  It persisted and gets slightly worse every time I'm on antipsychotics.  I'm an adult male.  It's very embarrassing and i think the doctors don't take it seriously enough as a bad side effect. 

I am very skeptical about it going away with males.  Once you get extra flesh there it's just not magically going away. 

 

The prolactinemia (the hormone condition) might go away, but the breasts are the damage that is there to stay until surgically removed. 

How many days after starting Risperdal did u notice gynecomastia ?

Link to comment
Share on other sites

I apologize if I was too harsh before in my response.  But I have gynecomastia caused by Risperdal and it did not go away just because I quit the Risperdal with permission from psychiatrist.  It persisted and gets slightly worse every time I'm on antipsychotics.  I'm an adult male.  It's very embarrassing and i think the doctors don't take it seriously enough as a bad side effect. 

I am very skeptical about it going away with males.  Once you get extra flesh there it's just not magically going away. 

 

The prolactinemia (the hormone condition) might go away, but the breasts are the damage that is there to stay until surgically removed. 

How many days after starting Risperdal did u notice gynecomastia ?

Unfortunately, I don't remember; it was back in 2005.  But when my pdoc verified it, he said, OK let's take you off of Risperdal.  And that's when I titrated to Geodon.  I had other problems from both of those meds though, so I'm not on either of those anymore.  But to give you some kind of a guesstimate I'd say I was on it for 6 months, but don't quote me on that; I just can't remember for sure.  But the gynecomastia from that never really went away.  It looks worse the heavier I get but when I get skinny it's noticeble too because my belly doesn't hide the chest area of my shirts. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...